Idaho, 2018Flooding in Idaho, May 18, 2018
May 18, 2018 · NWS OTX · 2 events in 1 county or zone
An area of showers and thunderstorms formed over Nez Perce County during the morning hours of May 18th. 17 inches of rain from these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of showers and thunderstorms formed over Nez Perce County during the morning hours of May 18th. Lewiston ASOS reported 0.99 inches of rain while the COOP Observer at Nez Perce reported 1.17 inches of rain from these storms. This rain produced a number of secondary road washouts and minor main road damage through out the county. In the Lewiston area urban flooding affected parking lots and poor drainage properties including a number of apartments in Lewiston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 18, 1:28 AM PST, 32 minutes earlier.
Area forecast discussion, May 18, 1:28 AM PST, 32 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
228 AM PDT Fri May 18 2018
.SYNOPSIS...
The arrival of a cold front on tonight and Friday will produce
breezy north and northeast winds and cooler temperatures closer to
average. More showers but fewer thunderstorms can be expected for
Saturday...but Sunday looks like a dry break period. A warming
trend will develop next week but with more showers and
thunderstorms possible.
&&
.DISCUSSION...
Today through Saturday: An area of low pressure remains embedded
between split flow over the Western US. This pattern will continue
to promote cooler and showery conditions as various smaller scale
disturbances rotate in and around it through Saturday. The
atmosphere is showing less instability than when this pattern first
moved into position and as such the forecast is trending more
towards more cloudiness and slow moving showers and less in the way
of thunderstorms. In addition a cold front dropping down along
the edges of the low will allow the surface pressure gradient to
favor a wind shift to north and northeast today. /Pelatti
Sunday and Monday: Sunday will be the driest and warmest day of
the weekend as we transition between the upper low exiting to the
northeast and the new trough moving onshore from the Pacific.
This weak ridge of rising heights will help keep showers mainly
limited to the mountains surrounding the basin. We'll remain under
moist southwesterly flow on the eastern side of the trough which
will bring good WAA and high temps 4-8 degrees warmer than
Saturday (highs in the mid 70s). By Monday the trough will have
split into two areas of circulation, one that dips well to our
south and pinches off over the desert southeast, and one that
stays further north. There is considerable disagreement on the
exact track of this northern branch which will affect just how
showery we are to start the week. Generally the main trough
feature stays to our south, actually shifting flow out of the
east/southeast and pulling moisture around said low and all the
way up into our region. This will keep Monday showery, with
thunderstorm potential. The best chance will be southeast WA/ID
Panhandle and the northern mountains/Cascades where upslope
showers are most favorable.
Tuesday-Thursday: A messy pattern continues. Earlier it seemed
a stronger ridge would move in for a break in the showers, but
models have been trending much weaker and more transient with this
feature in the latest runs. It now looks that the offshore ridge
tries to move in Tuesday but the desert southwest low dominates
the flow, moving north toward our region. This keeps moist flow
around with an unstable airmass. This will mean daily shower and
thunderstorm chances for most of the region. Given the moist air
and and weak steering flow these storms will have potential to
drop localized heavy rain. Temperatures will also continue to
climb into at least Wednesday, topping out about 10 degrees above
normal for late May, in the 80s. Looking out into the far extended
period there is high uncertainty given polar opposite solutions
from synoptic models which disagree on whether we'll see a break
in the showery pattern by late week. /bw
.Hydrology...With the cooling trend expected this weekend mountain
snow melt will slow down...however the warming trend beginning
early next week will allow another acceleration. So for the
foreseeable future little relief is expected for the river
flooding issues plaguing the region.
The following rivers are currently under river Flood Warnings...
Moyie River at Eastport AFFECTING Boundary County
Lake Pend Oreille AFFECTING Bonner County
Kettle River near Ferry above Curlew AFFECTING Ferry County
Methow River near Pateros AFFECTING Okanogan County
Okanogan River near Tonasket AFFECTING Okanogan County
Pend Oreille River below Albeni Falls AFFECTING Bonner and
Pend Oreille Counties
Similkameen River near Nighthawk AFFECTING Okanogan County
The Flash Flood Watch will continue indefinitely for the Lost
River community in the Methow Valley for possible levee failure.
An Areal Flood Warning continues over Okanogan County for the
lake shore of Lake Osoyoos...and the possibility of renewed
rainfall and snow melt related flooding on the Salmon Creek and
Chewuck River.
An Areal Flood warning remains in effect for a sliver of Ferry and
Stevens county along the Kettle River from the Canadian border to
Lake Roosevelt, in addition to the riverine Flood Warning for the
Kettle River near Ferry.
&&
.AVIATION...
06Z TAFS: Lightning around the Moses Lake Area this evening
should dissipate by 08Z tonight. Low pressure will sit over
southern WA will result in light rain across much of the region
through at least early Friday afternoon. Low cigs with IFR/MVFR
conditions will be likely around the Spokane Area, Pullman to
Lewiston and over the basin, including into KMWH and KEAT. Cigs
may lift through Friday afternoon, but expect mountain
obscurations through the day. Expect gusty northeast at KCOE up to
25 kts Friday morning and afternoon. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 62 49 67 49 75 54 / 60 30 40 10 10 10
Coeur d'Alene 61 47 67 47 75 51 / 40 20 30 10 10 10
Pullman 59 48 67 48 73 51 / 90 40 50 10 10 20
Lewiston 64 53 73 53 78 56 / 80 40 50 10 10 20
Colville 65 48 70 48 77 50 / 40 20 20 10 10 10
Sandpoint 64 45 65 44 74 47 / 30 20 40 10 10 10
Kellogg 59 43 64 45 73 48 / 40 40 30 10 10 10
Moses Lake 66 52 73 50 79 54 / 80 40 20 10 10 10
Wenatchee 64 53 71 53 77 55 / 90 40 40 10 20 10
Omak 65 52 71 52 77 53 / 90 40 20 20 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 17, 7:20 AM PST, 18 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
820 AM PDT Thu May 17 2018
IDZ001>004-026-027-WAZ036>038-042-043-181530-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Spokane Area-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
820 AM PDT Thu May 17 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Northeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Area rivers remain high, with some flooding in the Idaho
Panhandle and extreme northern Washington. Although the
probability for widespread hazardous weather is low, scattered
thunderstorms are possible today. Some of these storms may
slow moving and contain brief heavy rain.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Many area rivers will see rises and become very high through the
week with additional snow melt, with some flooding in the Idaho
Panhandle and extreme Northern Washington.
WAZ031>035-041-044-181530-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Wenatchee Area-Waterville Plateau-
820 AM PDT Thu May 17 2018
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Area rivers remain high, with major flooding on some rivers in
the area. Although the probability for widespread hazardous
weather is low, scattered thunderstorms are possible today. Some
of these storms may slow moving and contain brief heavy rain
heightening the possibility of flash flooding on recent burn
scars.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Many area rivers will remain in flood through the next week as
mountain snow melt continues.
Flood, Nez Perce
- When
- May 18, 2:00 AM PST to 11:00 AM PST
- Where
- Nez Perce County, 1.95 mi N of East Lewiston to 1.69 mi NE of Leland
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 46.448, -117.013
Five main and 4 secondary roads in Latah County were washed out or otherwise damaged by heavy rains.
Flood, Nez Perce
- When
- May 18, 2:00 AM PST to 7:00 AM PST
- Where
- Nez Perce County, 0.92 mi NW of East Lewiston to 1 mi ENE of East Lewiston
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 46.431, -117.032
Heavy rain in and around Lewiston created numerous urban flooding problems during the morning of July 18th. A retention pond overflowed and caused a hillside washout with another hillside also suffering erosion damage. A number of roads and parking lots were flooded in the city and a block of apartments in low laying poor drainage areas suffered first floor and yard flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in North Carolina, May 18 to 19, 20181 death · $589,000 · 9 events
- Rip Current in Florida, May 18, 20181 death · 1 event
- Flash Flooding and Heavy Rain in Virginia, May 18 to 19, 2018$10 million · 13 events
- Flash Flooding and Flood in North Carolina, May 18 to 19, 2018$1.4 million · 12 events
- Tornadoes and Hail in Kansas, May 18, 2018$50,000 · EF0 · 36 events
- Flash Flooding and Debris Flows in Kentucky, May 18, 2018$103,000 · 7 events
- Flash Flooding and Lightning Strikes in Kentucky, May 18, 2018$75,000 · 8 events
- Damaging Wind and High Wind in Nebraska, May 18, 2018$100,000 · 61 kt wind · 2 events
- Flash Flood and Hail in Louisiana, May 18, 2018$51,000 · 1 in hail · 7 events
- Flash Flood and Heavy Rain in South Dakota, May 18, 2018$50,000 · 2 events
- Damaging Wind in Mississippi, May 18, 2018$50,000 · 50 kt wind · 1 event
- Flash Flooding in Kentucky, May 18, 2018$40,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758589, 758611.